Asked by Tiffany, Montclair, New Jersey
I'm 40 and stopped taking the pill a year ago, after using it for some 20 years. Since then I have developed persistent, painful, cystic acne. My periods have also become very irregular and heavy. Could these problems be linked to quitting the pill? Could I have thyroid or ovarian problems?
Living Well Expert
Dr. Jennifer Shu
Children's Medical Group
Thank you for your question. As you mentioned, all of these issues--acne, stopping the pill and irregular periods -- may certainly be related.
To better answer your question, I consulted with Dr. Jennifer Gunter, an OB-gyn at Kaiser Permanente in San Francisco, California, and author of the forthcoming book "The Preemie Primer: A Complete Guide for Parents of Premature Babies -- from Birth through the Toddler Years and Beyond."
Gunter shared the following information: "Acne and menstrual irregularities are frequently noticed when the pill is stopped because the birth control pill is so effective at treating those problems. The extra estrogen in the pill lowers testosterone levels. The birth control pill is actually a very good therapy for mild to moderate acne. So, once the pill is stopped, that protective effect is lost. Unfortunately many women still have acne problems even when they are 40 years old, with or without being on the pill.
"The pill is also an excellent treatment for irregular menstrual cycles, regardless of the cause. So, some women can develop irregular cycles because of medical conditions such as thyroid abnormalities, but both weight loss and weight gain can play a role as can stress. None of these things are caused by being on the pill, but because the pill is an excellent treatment for irregular cycles the abnormal bleeding becomes apparent only once the pill is stopped. Irregular bleeding can also be the result of endometrial polyps, overgrowths in the lining of the uterus, and can even be a sign of pre-cancer or cancer of the uterus. A women who is 40 who is experiencing irregular bleeding should definitely see her gynecologist. A test to evaluate the lining of the uterus for cancer and pre-cancer (typically an endometrial biopsy) will be performed. Based on your physical exam more blood work or an ultrasound of the uterus may be ordered. The other very important cause of irregular bleeding is pregnancy, and if a different method of contraception is not being used it is also essential to do a pregnancy test."
|Most Viewed||Most Emailed|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.